Illinois, 2020

Flood in Illinois, August 2, 2020

August 2, 2020 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms produced heavy rain and isolated flooding during the afternoon of August 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms produced heavy rain and isolated flooding during the afternoon of August 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 2, 2:31 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 2, 2:31 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
331 PM CDT Sun Aug 2 2020

.SHORT TERM...
315 PM CDT

Through Monday night...

Scattered storms, a few gusty, through early evening is the first
weather message of the short term. This is followed by hazardous
lakeshore conditions early Monday through Tuesday night,
highlighted by the likelihood of minor lakeshore flooding Monday
through early Tuesday. We have issued a Lakeshore Flood Advisory
for our four lake adjacent counties. See the Marine discussion for
more on this.

Scattered convection seen on satellite, radar, and out the window
this afternoon is driven by diurnal destabilization under
impinging colder air aloft. The foci have been the convergence
along the cold frontal zone in north central Illinois to the
northern Chicago metro. There will continue to be an uptick in
coverage across the CWA into late afternoon as the cold front
convergence and associated instability shifts southeast. Low-level
CAPE of 50-150 J/kg associated with steeper low-level lapse rates
(thanks to warming into the lower to even mid 80s earlier) have
helped provide some gustier downdrafts. This has been particularly
true with the storm tops that have reached over 30,000 ft. Expect
that the pockets of lightning will gradually start to fade after
6-7 p.m. and profiles start to lose the instability entirely
after 10-11 p.m. (exception near the immediate lakeshore). The
showers, albeit lighter than this afternoon, should fade at a more
gradual rate with the mid-level vorticity maximum inching
eastward over the area this evening.

For overnight, the signal remains fairly strong for a mesoscale
vortex over the southern part of the lake that will be
strengthened by lake-induced instability. This will likely have a
close enough proximity to the northeast Illinois shore to steer
some showers into at least lakeside areas overnight. Some of these
could be producing stronger wind gusts (30+ mph) on the immediate
shore.

On Monday morning, a secondary cold front assisted by another
vorticity center in the mid-levels, will move southeastward from
Wisconsin. This will result in a resumed deeper cumuliform cloud
depth at the top of the unstable layer, likely resulting in
scattered showers. The eastern half of the forecast area will be
more favored especially in the afternoon. Thunder potential is
less than today even though lower freezing level heights, and
this is due to thinner CAPE and lower equilibrium levels. As
northerly winds increase behind this front, likely to 30+ mph
along the lake shore by afternoon, the lake effect clouds will
spread in and probably aid in showers persisting through Monday
night. In addition, waves will build quickly and again more on
this can be found in the Marine discussion.

Highs on Monday look to peak in the lower to mid 70s areawide.
Even those locations that don't see any showers should fall under
broken cumulus/stratocumulus during the early-mid afternoon.

MTF

&&

.LONG TERM...
300 PM CDT

Tuesday through Sunday...

We'll hold onto some low (20%) PoPs into Tuesday downwind of the
lake as 850 mb temperatures continue to cool towards +6 to +7 C
which is certainly getting towards the 10th-25th percentile for this
time of year. Tanking inversion heights to under 750 mb, however,
combined with at least some degree of upwelling owing to the strong
and gusty north winds should limit the degree of instability we're
able to realize into Tuesday. That said, the parameter space looks
sufficient for perhaps some spotty lake-effect showers and increased
cloud cover, with some guidance indicating a rather sharp PV anomaly
carving down the backside of the departing trough axis.

Tuesday night is looking like the coolest of the upcoming stretch
here as surface winds go light to calm away from the lakeshore as
surface high pressure moves overhead. Current indications are
that clearing skies and light winds should allow overnight
temperatures to dip into the upper 40s in some of our far
outlying locales, with a non-zero chance for isolated mid 40s
readings. Thereafter, we'll start a gradual warming trend through
the rest of the week as we start to the lose the persistent north
to northeasterly winds.

There remains a muted signal in the mid range guidance indicating
a series of northwest-flow disturbances getting close to the
region towards Thursday afternoon and Friday, but ensemble
guidance remains considerably more muted in this regard. For now,
didn't stray far from the offered blended guidance, although did
try to limit the amount of thunder wording through Friday night
given what appears to be an overall dearth of instability/moisture
return. The weekend looks to offer a return to the warm/very warm
weather we're accustomed to this summer, along with increased
humidity. As you'd expect, convective potential is rather low
confidence and will be driven by convectively modified/enhanced
impulses, so the low to mid chance PoPs offered by NBM appear
reasonable this far out.

Castro/Carlaw

&&

.AVIATION...
For the 18Z TAFs...

The concerns include:

* Scattered SHRA and TSRA this afternoon-early evening and
  associated impacts on visibility and winds
* Possible lake breeze wind shift to east-northeast
* Lake effect showers with MVFR VSBY possible late tonight into
  early Monday, with a low chance for an isolated TS
* MVFR CIGs tonight into Monday, with higher end IFR possible,
  especially in any SHRA
* Gusty north to north-northeast winds Monday afternoon and
  scattered SHRA, which could cause temporary MVFR conditions

A fairly busy period is in store for aviation interests through
Monday. Scattered SHRA and TSRA have developed over the region in
response to an approaching front, upper level disturbance, and
also near the lake breeze. Went out the gate with VCTS mention and
maintained TEMPOs mid-late afternoon for the Chicago terminals,
but a TEMPO may need to be added before then if any TS is expected
to move over the terminal area. Expect a variable and at times
wind field due to the convection, which lowers confidence in wind
trends, including for advertised lake breeze wind shift this
afternoon. If any more robust TS goes over or near a terminal,
gusts over 30 kt are possible. With the earlier start to the
convective activity this afternoon, it's possible TSRA diminish
quicker than in TAFs.

Scattered SHRA should hang around this evening and then probably
diminish. Next period of interest for SHRA and maybe even a TS is
near the lake in northeast IL late tonight into early Monday with
lake effect SHRA, so included PROB mention with low confidence in
exact track of SHRA. Widely scattered SHRA are probable Monday
afternoon, with TS less likely, so included VCSH mention for now
and may need a TEMPO for direct MVFR VSBY and CIG impacts.

As mentioned, wind forecast is rather low confidence this
afternoon and early evening and a bit higher confidence tonight
into Monday morning. After possible north-northeast winds ease
this evening, winds should settle into a north-northwest (330-350
deg) direction late tonight into Monday AM, with an increase in
speeds to 10+ kt as land-lake effect processes take hold. Then on
Monday afternoon, a secondary cold front passage will bring a
surge of gusty north to north-northeast winds (360-020 deg), with
speeds near 15 kt or higher and frequent gusts of 20-25 kt. There
is some uncertainty on exact timing of these gusty north winds.
Finally, expecting decreased CIGs as cool air moves in tonight,
with a period of lower (1000-1500 ft) MVFR CIGs probable. Brief
higher end IFR is possible, especially in any SHRA. Prevailing
CIGs should improve to VFR Monday afternoon, but there could be
temporary MVFR CIGs in SHRA as mentioned earlier.

Castro

&&

.MARINE...
330 PM CDT

Confidence in a rather prolonged period of strong and gusty north
winds in the wake of a cold front continues to steadily increase.
Behind the initial cold front passage, lake effect convergence
will likely focus along the western side of the lake, including
the Illinois nearshore area, with speeds/gusts at least up to 25
kt if not higher. Winds will ramp up further for the entire
southern portion of the lake towards later Monday afternoon and
evening. Northerly winds gusting to 25 to 30 kt are expected to
build waves into the 5 to 9 foot range (potentially even a bit
higher given the fetch almost entirely down the long axis of the
lake). The largest waves are expected roughly late Monday
afternoon and through daybreak on Tuesday, but lingering gusty
north to northeasterly winds will keep wave action elevated
potentially through Wednesday morning.

The large waves will lead to dangerous swimming conditions
developing late tonight at the Lake Michigan beaches and Monday
morning at the Indiana beaches. These conditions will likely
last through at least Tuesday Night, and potentially through
Wednesday morning. Did not make any changes to the Beach Hazards
Statements in effect.

Minor flooding of parks and trails along the lakeshore is
probable Monday through at least early Tuesday as well. (Note
that 6 to 7 foot waves flooded parts of the Chicago lakeshore
trail on 7/30). Current surge modeling still only advertises up to
about 1/2 foot of surge with this event which may help curtail
overall impacts, but impacts to Lakeshore Flood Advisory levels
are looking increasingly likely. A Lakeshore Flood Advisory has
been issued for the lakeshore counties, starting at 7 AM Monday
for the Illinois shore and 1 PM Monday for the Indiana shore. For
now, the advisory is in effect until 7 AM Tuesday. However, there
is concern that issues could linger deeper into or through the
daytime hours on Tuesday as northerly winds will remain elevated
and may increase some.

The main message for this long duration northerly wind and high
wave event is to avoid the lakeshore, including trails/paths,
jetties and shoreline structures, as conditions will be hazardous
for any onlookers. The large wave and shoreline inundation combo
can easily knock people off their feet and into the lake, making
them unintended swimmers in life-threatening conditions.

Finally, as a pocket of seasonable cool low-level air (bottom 10% of
850 mb temperature climatology per SPC) streams over Lake Michigan,
a few waterspouts may develop in zones of enhanced low-level
confluence late tonight and Monday.

Castro/Carlaw/Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104...1 AM Monday to
     7 AM Wednesday.

     Lakeshore Flood Advisory...ILZ006-ILZ103-ILZ104...7 AM Monday to
     7 AM Tuesday.

IN...Beach Hazards Statement...INZ001-INZ002...7 AM Monday to 7 AM
     Wednesday.

     Lakeshore Flood Advisory...INZ001-INZ002...1 PM Monday to 7 AM
     Tuesday.

LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742...4 AM Monday to 4
     AM Wednesday.

     Small Craft Advisory...LMZ743-LMZ744-LMZ745...10 AM Monday to 4
     AM Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 2, 2:51 PM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
351 PM CDT Sun Aug 2 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-032100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
351 PM CDT Sun Aug 2 2020 /451 PM EDT Sun Aug 2 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  High Swim Risk late tonight Illinois beaches.

DISCUSSION...

Scattered thunderstorms will gradually fade in coverage early to mid
evening. A thunderstorm or two may still be seen late tonight along
the lake shore. Some showers and storms could produce gusts in excess
of 35 mph in addition to heavy downpours.

Waves will build sharply along the Illinois shore late tonight
resulting in dangerous swimming conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  High Swim Risk.
  Elevated Lakeshore Flood Risk.
  Limited Thunderstorm Risk.
Tuesday...
  Elevated Lakeshore Flood Risk.
  High Swim Risk.
Saturday...
  Limited Thunderstorm Risk.

DISCUSSION:

Hazardous lakeshore conditions due to high waves will occur Monday
through Tuesday night. This includes minor lakeshore flooding mainly
through Tuesday morning, as well as dangerous swimming conditions.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-southeast at 15 to 20 mph.

LMZ740>745-032100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
351 PM CDT Sun Aug 2 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft late tonight.
  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Hazardous conditions for small craft.
  Limited Thunderstorm Risk.
Tuesday...
  Hazardous conditions for small craft are likely.
Saturday...
  Limited Thunderstorm Risk.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 2, 1:13 PM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
213 PM CDT Sun Aug 2 2020

ILZ008-010-022000-
Ogle IL-Lee IL-
213 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR LEE AND SOUTHWESTERN OGLE
COUNTIES UNTIL 300 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Polo, or 5 miles west of Dixon, moving east at 25
mph. Other storms were developing across western Lee and Ogle
Counties as well.

Penny size hail and wind gusts up to 50 mph will be possible with
the storm near Dixon, and may be realized with other storms in this
area through 300 PM as well.

Locations impacted include...
Dixon, Amboy, Polo, Franklin Grove, Ashton, Lost Nation, Sublette,
Woodhaven Lakes, Grand Detour, Nelson, Harmon, Woodland Shores,
Eldena, Woosung, Lee Center, Chana and Nachusa.

This includes...  Castle Rock State Park, Lee County Fairgrounds,
Sauk Valley College, and White Pines State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4201 8969 4199 8917 4158 8917 4158 8963
      4193 8963 4193 8969
TIME...MOT...LOC 1911Z 283DEG 20KT 4190 8962

FRIEDLEIN
Special weather statement, Aug 2, 3:38 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
438 PM CDT Sun Aug 2 2020

ILZ104-105-022215-
Southern Cook IL-Central Cook IL-
438 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COOK COUNTY UNTIL
515 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ashburn, or over Chicago Lawn, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
South side of Chicago, Hammond, Oak Lawn, Calumet City, Englewood,
Chicago Lawn, South Shore, Roseland, Burbank, Lansing, Blue Island,
Munster, Dolton, Ashburn, Chatham, Auburn Gresham, New City, Hyde
Park, South Holland and Evergreen Park.

Including the following interstates...
 I-57 between mile markers 353 and 358.
 I-90 between mile markers 101 and 107.
 I-94 between mile markers 58 and 72.
 I-294 between mile markers 58 and 72.
 Indiana I-90 between mile markers 1 and 2.

This includes...University of Chicago and Museum of Science and
Industry.

LAT...LON 4171 8777 4180 8773 4180 8758 4178 8757
      4178 8756 4176 8756 4176 8754 4175 8754
      4175 8753 4174 8754 4174 8752 4157 8752
TIME...MOT...LOC 2138Z 289DEG 15KT 4175 8769

Kluber

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cook

When
August 2, 4:00 PM CST to 6:00 PM CST
Where
Cook County, 1.86 mi NE of Englewood to 1.92 mi NE of Englewood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.802, -87.630

Flooding was reported under a viaduct to the point vehicles could not cross.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915911.